Vitiligo: a cosmetic or medical condition?

Maybe the first time you ever heard about vitiligo was when Michael Jackson was interviewed by Oprah. He is, by far, the most famous sufferer although he’s joined by actors Steve Martin and Jon Hamm and comedian Joe Rogan and a slew of other somewhat famous people I hadn’t heard of. Maybe you personally know someone with the condition. But, what is it?

“Normally, the color of hair and skin is determined by melanin. Vitiligo occurs when the cells that produce melanin die or stop functioning,” explains Mayo Clinic. “Vitiligo affects people of all skin types, but it may be more noticeable in people with darker skin. The condition is not life-threatening or contagious.”

The American Academy of Dermatology says that many people will consider vitiligo a cosmetic problem. That it only affects the way a person looks. But, that’s not the case. It’s definitely a medical condition and one that can affect more than a person’s skin color.

Those above mentioned cells, called melanocytes, live not only in the skin, but in your hair, lips, inside of your mouth, nostrils, genitals, rectum, eyes, and inner ear.

“When the body attacks them (melanocytes) the result can be a few light-colored patches on the skin. Others see widespread loss of skin color. Hair can develop a white streak. This can happen to hair anywhere on the body, including the top of the head, an eyebrow, or eyelash. If the body attacks these cells in the inner ear, the person may develop hearing loss,” AAD says.

Most people who have vitiligo are otherwise healthy. However, some may develop thyroid disease, others may experience changes in their vision and experience abnormal tear production and, not surprisingly, some will become anxious and depressed.

If you have a patchy loss of skin color and suspect you may have vitiligo, see your primary care practitioner to rule out any other condition or disease. Diagnosis will involve taking a small skin sample (biopsy) and blood tests. Vitiligo has no cure, but treatment may help to stop or slow progression of the disease.

Step one will be to protect your skin from the sun and artificial sources of UV light.

“If you have vitiligo, particularly if you have light skin, use a broad-spectrum, water-resistant sunscreen with an SPF of at least 30,” advises Mayo Clinic. “Don’t use tanning beds and sunlamps. A bad sunburn can make your condition worse.”

Although accused of bleaching his skin to look white, it was confirmed at Michael Jackson’s autopsy that in fact he had vitiligo and that he was using an FDA approved medication that helped to remove the remaining color of his skin.

On the flip side, many ointments and creams on the market today are designed to restore the melanocytes. But Mayo warns that some treatments have serious side effects and that results can vary and are unpredictable.

“If you and your doctor decide to treat your condition with a drug, surgery or therapy, the process may take many months to judge its effectiveness. And you may have to try more than one approach, or a combination of approaches, before you find the treatment that works best for you,” Mayo says. “Even if treatment is successful for a while, the results may not last or new patches may appear.”

Well, that’s not encouraging. But the good news is that new treatments are being studied. One drug would be implanted under the skin to promote the growth of melanocytes; another is applied as a gel to the skin to restore skin color in people with localized vitiligo that isn’t spreading, and a drug that reverses loss of color. Ask your physician whether these new drugs will work for you.

As for utilizing alternative medicine, Mayo says that “limited studies show that the herb Gingko biloba may return skin color in people with vitiligo. Other small studies show that alpha-lipoic acid folic acid, vitamin C and vitamin B-12 plus phototherapy may restore skin color for some people.”

Please do not start any over-the-counter treatment without first checking with your PCP. Alternative medicine therapies can interact badly with other medications.

Kathy Hubbard is a member of Bonner General Health Foundation Advisory Council. She can be reached at 264-4029 or kathyleehubbard@yahoo.com.